Kansas, 2014

Drought in Kansas, May 1 to 31, 2014

May 1 to 31, 2014 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor, May 2014 marked the 24th-consecutive month during which drought of at least category D2 Severe intensity plagued some or most of this six-county portion of North Central Kansas, continuing one of the most notable droughts in decades.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, May 2014 marked the 24th-consecutive month during which drought of at least category D2 Severe intensity plagued some or most of this six-county portion of North Central Kansas, continuing one of the most notable droughts in decades. Unfortunately, in the wake of fairly decent April precipitation for much of the area, May signaled another setback as the vast majority of locations fell well-short of normal precipitation. According to reports from 20 NWS cooperative observers and also taking into account radar-derived precipitation estimates, essentially the entire six-county area observed below normal May rainfall, and more significantly, somewhere between 15-20% of the area measured less than one-fourth of normal May totals (meaning generally less than 1.05). In general, the driest areas focused west of the Highway 281 corridor. At places such as Smith Center, May marked the 10th month out of the last 13 months to feature at least slightly below normal precipitation (and fifth of the last six). Putting this prolonged dryness in another perspective, the nearly 7-month stretch from Nov. 7, 2013-May 31, 2014 finished as the 14th-driest on record (6.17) between those particular dates out of 105 years of records.

Despite the dubious May rainfall deficit across this North Central Kansas area, there was essentially no change whatsoever in drought classification during the month according to the weekly U.S. Drought Monitor. As a result, at month's end the majority of the area remained in D2 Severe drought, the far southern fringes of Rooks and Osborne counties maintained worse-off D3 Extreme drought, and most of Phillips along with northern portions of Smith and Jewell counties remained somewhat better-off with D1 Moderate drought. As for May precipitation extremes per NWS cooperative observers, a few of the paltriest totals included 0.60 four miles west-northwest of Plainville, 0.67 at Phillipsburg and 0.69 one mile north of Long Island. Although still below normal, a few of the comparably wetter sites included Burr Oak (3.01), Smith Center (2.70) and Mankato (2.35). Despite the prevailing below normal May precipitation regime across the local area, topsoil moisture supplies actually improved somewhat during the month within the north central district according to the USDA Kansas Crop Progress and Condition Report for the week ending June 1st, as the short to very short categories decreased from 68% to 59% since late-April. Subsoil moisture supplies exhibited similar slight improvement, decreasing from 83% to 78% short to very short.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 11:19 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 30, 11:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1219 AM CDT THU MAY 1 2014

.UPDATE...
ISSUED AT 1054 PM CDT WED APR 30 2014

SENT AN ENHANCED SHORT-TERM FCST /ESTF/ UPDATE AT 1049 PM...
PRIMARILY TO BRUSH UP TEMP/DEWPOINT/SKY/WIND TRENDS. THE MOST
SIGNIFICANT CHANGE WAS TO LOWER THE WINDS.

OVERALL IT APPEARS AREAS E OF HWY 281 WILL REMAIN MOSTLY CLOUDY
OVERNIGHT...WHILE AREAS TO THE W WILL BE MOSTLY CLEAR. THIS TOO
HAS BEEN REFLECTED BETTER IN THE FCST USING THE RAP 13KM CLOUD
COVER.

UPDATE ISSUED AT 703 PM CDT WED APR 30 2014

DECREASING DIABATIC HEATING AND A RESULTANT DECREASE IN BOUNDARY
LAYER DEPTH AND MIXING HAS ALLOWED THE LOWER TROPOSPHERIC WIND
FIELD TO DECREASE IN INTENSITY THROUGH THE PAST FEW HOURS.
GUIDANCE SUGGESTS THIS IS A TREND WHICH WILL CONTINUE THROUGH THE
REST OF TONIGHT. AS A RESULT...THE WIND ADVISORY WAS ALLOWED TO
EXPIRE AT 00Z.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 344 PM CDT WED APR 30 2014

THE MAIN FOCUS DURING THE SHORT TERM PERIODS IS ON WINDS...ALONG
WITH AN OUTSIDE CHC FOR SPRINKLES/RAIN SHOWERS. THE PATTERN ALOFT
CONTINUED TO FEATURE A BLOCKING PATTERN WITH RIDGING ALONG THE
WESTERN AND EASTERN CONUS...AND A DEEP TROUGH ACROSS THE INTERIOR
CONUS WITH THE CENTER OF THE UPPER LOW SITUATED IN IOWA. UNDER THE
INFLUENCE OF THE LOW...CLOUDY...WINDY AND UNSEASONABLY COOL
TEMPERATURES PERSIST ACROSS OUR REGION.

WE CURRENTLY HAVE A WIND ADVISORY IN EFFECT ACROSS OUR CWA EXCEPT
FOR OUR FAR SOUTHEAST AREAS.  IN A TIGHT PRESSURE
GRADIENT...NORTHWEST WINDS AVERAGE 25 TO 35 MPH WITH GUSTS TO 45
MPH. WIND SPEEDS WILL CONTINUE TO REMAIN STRONG THRU LATE AFTN
BEFORE SUBSIDING BELOW ADVISORY CRITERIA THIS EVENING. THE WINDS
WILL REMAIN STEADY DURING THE OVERNIGHT PERIODS WHICH WILL INHIBIT
THE FORMATION OF FROST AS TEMPERATURES COOL TO THE MID 30S FOR
LOWS.

A JET STREAK AND SHORTWAVE ENERGY ROTATE AROUND THE UPPER LOW
ACROSS EAST CENTRAL/EASTERN NEBRASKA TONIGHT WITH ANOTHER SURGE
OF LOW CLOUDS ADVECTING INTO OUR NORTHERN/EASTERN AREAS AND
BRINGING AN OUTSIDE CHANCE FOR ISOLATED RAIN SHOWERS OR SPRINKLES.
HAVE OPTED TO CARRY SPRINKLES FOR OUR EASTERN ZONES TONIGHT AS
THIS WAVE MOVES THRU.

ON THURSDAY...BREEZY AND COOL CONDITIONS REMAIN BUT WE TREND
TOWARD IMPROVING WEATHER CONDITIONS FOR THE FIRST OF MAY. TEMPS
WILL BE A FEW DEGREES WARMER AND WINDS WILL BE ABOUT 5 TO 10 MPH
WEAKER THAN TODAY...AS THE UPPER LOW PRESSURE SYSTEM WILL FINALLY
BE LIFTING OUT TOWARD THE GREAT LAKES REGION AND HEIGHTS RISE
BEHIND THE DEPARTING SYSTEM AS THE WESTERN RIDGE BUILDS EASTWARD.
THE PRESSURE GRADIENT REMAINS STRONGEST DURING THE MORNING AND
RELAXES IN THE AFTERNOON WHICH WILL LEAD TO A GRADUAL REPRIEVE
FROM THE WINDY CONDITIONS. HAVE TARGETED HIGH TEMPS IN THE UPPER
50S TO NEAR 60 DEGREES.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 344 PM CDT WED APR 30 2014

PRIMARY FORECAST CONCERNS THROUGH THE LONG TERM
PERIOD ARE TEMPERATURES...AND VERY END OF THE PERIOD PRECIPITATION
CHANCES.

MODELS IN GOOD AGREEMENT AT THE START OF THE FORECAST
PERIOD...SHOWING THE MAIN UPPER LEVEL TROUGH AXIS /EXTENDING FROM
LOW PRESSURE OVER ONTARIO/ FINALLY CLEARING THE CWA TO THE
SOUTHEAST DURING THURSDAY EVENING HOURS. THROUGH THE REST OF THE
OVERNIGHT PERIOD...SHARPER NORTHWESTERLY FLOW DEVELOPS IN THE
UPPER LEVELS...AS THE TROUGH SLIDES FURTHER AWAY AND RIDGING
DOMINATES THE WEST COAST. NOT EXPECTING ANY SIGNIFICANT CHANGES IN
THE PATTERN THROUGH THE DAYTIME ON FRIDAY...AND KEPT THINGS DRY.
AT THE SFC...WINDS START THE PERIOD OUT OF THE NW...PRIMARILY
INFLUENCED BY LOW PRESSURE OVER THE GREAT LAKES...BUT BECOME MORE
WESTERLY OVERNIGHT THURSDAY AND INTO FRIDAY AND TAPERING OFF IN
SPEED. STILL A CONCERN FOR THE POTENTIAL FOR FROST THURSDAY
NIGHT...AS THOSE WINDS TAPER OFF...AND MODELS/GUIDANCE CONTINUING
TO SHOW OVERNIGHT LOWS FALLING INTO THE MID 30S...AND WILL KEEP
MENTION GOING IN THE HWO. FOR HIGHS ON FRIDAY...EXPECTING A NICE
WARM UP COMPARED TO THURSDAY...WITH THE DOWNSLOPING COMPONENT TO
INCREASING WINDS DURING THE DAY COMBINED WITH WARMER TEMPS
ALOFT...AND TEMPS FORECAST TO REACH THE LOWER/MID 70S.

LOOKING AT FRIDAY NIGHT AND THROUGH THE UPCOMING WEEKEND...MODELS
SHOWING THAT UPPER LEVEL RIDGING STILL REMAINS A MAIN PLAYER IN
THE PATTERN IMPACTING THE CWA...BUT WITH TIME THE RIDGING
BECOMING LESS AMPLIFIED AS ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM
IS ONTO THE PAC NW COAST. KEPT THE FORECAST DRY THROUGH THE
WEEKEND...BUT CONFIDENCE IN IT REMAINING THAT WAY IS NOT EXTREMELY
HIGH...MAINLY ACROSS THE NRN THIRD OR SO OF THE CWA. LIFT VIA AN
UPPER LEVEL JET STREAK SLIDING SOUTHEAST OUT OF WRN CANADA BETWEEN
LOW PRESSURE OVER CENTRAL CANADA AND THE WRN CONUS RIDGE COULD BE
ENOUGH TO PRODUCE SOME LIGHT PRECIPITATION...MAINLY FRIDAY NIGHT
THROUGH SAT NIGHT...BUT AT THIS POINT MUCH OF THE MODEL SUPPORT
KEEPS IT JUST TO THE NORTH OF THE CWA. LITTLE UNCERTAINTY IN THE
TEMP FORECAST FOR THIS WEEKEND...AS MODELS SHOW SFC LOW PRESSURE
SETTING UP OVER THE KS/CO BORDER...WITH A WARM FRONT DRAPED EAST
NEAR THE NEB/KS STATE LINE. THE EASTERLY WINDS NORTH OF THE FRONT
WILL KEEP SC NEB COOLER WITH HIGHS GENERALLY IN THE 60S/MID
70S...VS NC KS WHICH IS SOUTH OF THE FRONT...WHICH BY SUNDAY COULD
CLIMB UP NEAR 80. JUST GOING TO DEPEND ON WHERE EXACTLY THAT FRONT
SETS UP.

AS WE GET INTO MON THROUGH WEDNESDAY...THE BROAD UPPER LEVEL RIDGE
STARTS PUSHING EAST THROUGH THE CENTRAL PLAINS...AND BY MONDAY
NIGHT MORE SOUTHWESTERLY FLOW IS STARTING TO BUILD IN...AS THE
WEST COAST SYSTEM IS DIGGING FURTHER SOUTH. SOME QUESTION AS WE GO
THROUGH THE REMAINDER OF THE FORECAST PERIOD HOW THIS SYSTEM WILL
EVOLVE AS IT MOVES EAST...WILL IT DIG FURTHER SOUTH INTO THE
DESERT SW/REMAIN A CLOSED SYSTEM LIKE THE GFS SUGGESTS...OR REMAIN
OPEN LONGER...BEFORE BECOMING BETTER ORGANIZED OVER THE NRN
ROCKIES LIKE THE ECMWF. SOME NOTABLE DIFFERENCES TO WORK OUT.
COULD SEE SOME LEAD SHORTWAVE ENERGY AFFECT THE AREA TUES
NIGHT/WED...AND HAVE SOME LOW POPS IN THE FORECAST. AS FAR AS
TEMPS GO...STUCK CLOSE TO ALLBLEND...SHOWING HIGHS INCREASING INTO
THE MID 70S/MID 80S RANGE BY WEDNESDAY.

&&

.AVIATION...(FOR THE 06Z GRI TAF THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1219 AM CDT THU MAY 1 2014

REST OF TONIGHT: VFR WITH SCT V BKN CLOUDS MOSTLY AROUND 7-8K FT.
NW WINDS WERE CURRENTLY GUSTING TO 28 KTS AT 05Z. THIS GUSTINESS
SHOULD CONT FOR ANOTHER 1-3 HRS WHILE GRADUALLY DECREASING. BY 08Z
IT SHOULD BE DONE. CONFIDENCE: HIGH

THU: VFR WITH BKN 7-8K FT CIGS GIVING WAY TO SCT STRATOCU
DEVELOPING AND LIFTING FROM 4-6K FT. NNW WINDS WILL GUST UP TO 34
KTS 13Z-16Z. GUSTINESS WILL CONT INTO THE AFTERNOON...BUT SHOULD
PEAK NO HIGHER THAN 26 KTS. CONFIDENCE: HIGH

THU EVE: ANY STRATOCU WILL DISSIPATE BY 01Z LEAVING VFR SKC. WINDS
DIMINISH TO LESS THAN 10 KTS FROM THE NW. CONFIDENCE: HIGH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...HALBLAUB
SHORT TERM...FAY
LONG TERM...ADO
AVIATION...HALBLAUB
Hazardous weather outlook, Apr 30, 5:52 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
652 PM CDT WED APR 30 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
652 PM CDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

LOW TEMPERATURES TONIGHT ARE FORECAST TO DROP TO THE MID 30S
ACROSS THE OUTLOOK AREA...HOWEVER FROST IS NOT EXPECTED DUE TO
STEADY NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY NIGHT INTO EARLY FRIDAY MORNING...LOW TEMPERATURES ARE
FORECAST TO FALL INTO THE 33 TO 36 DEGREE RANGE ACROSS THE OUTLOOK
AREA. ALONG WITH WIND SPEEDS AROUND 10 MPH OR LESS...THERE WILL BE
THE POTENTIAL FOR THE DEVELOPMENT OF PATCHY FROST.

THERE IS A SLIGHT CHANCE FOR NON-SEVERE THUNDERSTORMS TUESDAY
NIGHT ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA NORTH OF HIGHWAY
6.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Jewell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Mitchell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Drought, Osborne

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Drought, Phillips

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Rooks

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Smith

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522899, 522900, 522901, 522902, 522903, 522904.